Alert archive / New Jersey / Dense Fog Advisories in 2022
Dense Fog Advisory 13, NWS Philadelphia/Mount Holly
NWS Philadelphia/Mount Holly issued this dense fog advisory at Aug 29, 2022, 5:22 AM EDT for 7 counties in New Jersey; Kent County, Sussex County, Delaware; 4 counties in Maryland. It was in force for 4 hr.
The area
The counties it named.
The facts
- Issued
- Aug 29, 2022, 5:22 AM EDT (09:22 UTC)
- Expired
- Aug 29, 2022, 9:00 AM EDT
- In force
- 4 hr
- Issued by
- NWS Philadelphia/Mount Holly
Counties Kent County, DE, Sussex County, DE, Caroline County, MD, Kent County, MD, Queen Anne's County, MD, Talbot County, MD, Atlantic County, NJ, Burlington County, NJ, Camden County, NJ, Cape May County, NJ, Cumberland County, NJ, Gloucester County, NJ, Salem County, NJ
The radar
The Dover AFB radar (KDOX), 50 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Wallops Is Stn, VA (KWAL), launched 00:00Z, 9.4 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 333 J/kg
- Mixed-layer CIN
- -91 J/kg
- Mixed-layer LCL
- 1063 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -4 m²/s²
- 0-3 km storm-relative helicity
- 28 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
355 WWUS71 KPHI 290922 NPWPHI URGENT - WEATHER MESSAGE National Weather Service Mount Holly NJ 522 AM EDT Mon Aug 29 2022 DEZ002-003-MDZ012-015-019-020-NJZ016>019-021>023-027-291300- /O.NEW.KPHI.FG.Y.0013.220829T0922Z-220829T1300Z/ Kent-Inland Sussex-Kent MD-Queen Annes-Talbot-Caroline-Salem- Gloucester-Camden-Northwestern Burlington-Cumberland-Atlantic- Cape May-Southeastern Burlington- Including the cities of Dover, Georgetown, Chestertown, Centreville, Easton, Denton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Millville, Hammonton, Cape May Court House, and Wharton State Forest 522 AM EDT Mon Aug 29 2022 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Visibility down to one quarter mile in areas of dense fog. * WHERE...Portions of central and southern Delaware, northeast Maryland and southern New Jersey. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$
What forecasters said that day
The local office's own words before this dense fog advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this dense fog advisory went out at Aug 29, 3:58 AM EDT, 1 hour 24 minutes earlier.
Area forecast discussion, Aug 29, 3:58 AM EDT, 1 hour 24 minutes before
Area Forecast Discussion National Weather Service Mount Holly NJ 358 AM EDT Mon Aug 29 2022 .SYNOPSIS... High pressure will be centered east of New England today. A pronounced cold front approaches Tuesday and impacts the region Tuesday night and Wednesday morning. Surface high pressure approaches and builds in after the frontal passage. Surface high pressure dominates over the region for the end of the week and first half of the weekend. && .NEAR TERM /THROUGH TONIGHT/... Latest analysis shows that the frontal boundaries affecting the area over the weekend have washed out, with a broad southeasterly flow off the ocean over the region. This flow is supported by high pressure centered near Cape Cod presently and a cold front well to the west over the Plains. This flow is producing widespread low clouds and some patchy dense fog. Aloft, a ridge of high pressure is centered over our region, with a trough well off the coast and another well to the northwest over the northern Plains. The lack of frontal boundaries and upper-disturbances will make the forecast a little simpler today, though the low level moisture is a complicating factor. Through sunrise, low clouds and patchy fog will predominate, but thereafter, expect insolation to mix out the lower clouds and fog with cumulus becoming common. However, with little to no boundaries to work with, current expectations are that, at least compared to the last two days, little shower or thunderstorm activity will develop today despite cumulus development. Can't completely rule out a stray shower, even this morning, but the risk is low enough to leave out of the forecast day. The greater sunshine and warmer temperatures aloft will promote a hotter day, with highs flirting with 90 and heat indices flirting with the mid- upper 90s. However, they should remain comfortably (relatively speaking) below advisory criteria. Tonight, we'll go thru this again... as the insolation ends and the atmosphere stabilizes, the low-level moisture will result in more low clouds and patchy fog. Lows will be warm, with upper 60s and low 70s common. && .SHORT TERM /TUESDAY THROUGH WEDNESDAY/... A complex wave pattern looks to setup across Ontario/ Quebec Tuesday with three different waves merging and eventually amplifying across eastern Canada on Wednesday. By Tuesday morning, the original wave that is currently located across southern Saskatchewan will have two more waves diving southeast on the backside. The southern wave will dive southeast towards the Ohio River Valley and will help set the stage for the development of a pre-frontal trough. The northern wave will dive southeast towards the Hudson Bay. This northern wave will constructively amplify with the original wave allowing much drier air to rush south across PA, NJ, and DE on Wednesday. Ahead of the cold front, temperatures will swell back into the lower to mid 90s across southern NJ, DE, and far southeastern PA. In the warm sector, broad southwest flow will keep dewpoints in the upper 60s to near 70 degrees with max heat index values in the 95 to 100 degree range Tuesday. Even though these values are below Heat Advisory criteria, it will be hot Tuesday. Late Tuesday afternoon into evening, the southern wave will be rounding the base of the newly closed low and ejecting northeast across NY. As this occurs the pre-frontal trough axis will be located across central PA with surface low pressure rippling northeast along the convergence axis. Overall timing with the pre- frontal trough axis and associated convection is mostly in fairly good agreement, but there are some slight differences. In particular, the GFS is slightly faster than the ECWMF, NAM12, and CMC. Generally a slightly slower progression is favored with frontal passages during peak heating. The other detail to consider here is the wave ejecting northeast. This usually supports impressive CI across central PA with upscale growth occurring along the boundary. As the wave moves away from the CWA though and heads northeast, convection has a tendency to weaken in spots. Either way, enough synoptic scale support exists (~ 40 to 60 m height falls) to introduce likely PoPs across all of our western zones (or eastern PA, northern DE, and the eastern shore of MD). Early Tuesday evening, convection will likely be approaching the Lehigh Valley with a rather linear appearance (due to the quasi- parallel mean wind and bulk shear vectors). As the convection heads east it will approach the I-95 corridor and likely loose some of it's linear appearance. This is due to the convection and associated pre-frontal trough outrunning the line parallel shear. Towards eastern NJ bulk shear vectors are more oblique to the pre-frontal with anvil-level storm-relative flow vectors being perpendicular. As the wave moves away from the convection, a slow weakening trend appears likely. There is also a marginal chance of severe weather across our western zones Tuesday evening given the proximity of the mid-level wave, with damaging wind gusts being the primary threat. Wednesday morning, the pre-frontal will be well offshore with the primary cold front holding slightly back. By Wednesday afternoon, the cold front will sweep offshore with dewpoints falling into the 50s. High temperatures will still be rather warm Wednesday, due to the delayed CAA, with max temperatures in the upper 80s for most of the region. Wind gusts around 20 MPH are possible Wednesday afternoon. && .LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/... Wednesday night, surface high pressure will be centered over the Ohio River Valley with the long wave trough axis centered over New England. Behind the cold front temperatures will drop in the low 60s for most of the region Wednesday night. No precipitation is expected. Thursday into Friday, high pressure moves overhead with dry conditions expected. Thursday and Friday will likely feature the lowest high temperatures of the period as 850 MB temperatures drop to around 10 degrees C. This will support high temperatures mostly in the low 80s. Friday morning, expect low temperatures in the mid to upper 50s. Canadian high pressure begins to slowly head east towards New England Saturday with another day of dry conditions expected. Expect high temperatures in the mid to upper 80s. On Sunday, the surface high pressure will be squeezed south as another potent upper level low heads south towards the Canadian Maritimes. Latest guidance has a weak wave heading east across the region on the south side of the low. As such, have introduced slight chance PoPs to the area for Sunday afternoon. && .AVIATION /08Z MONDAY THROUGH FRIDAY/... The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG, KILG, KMIV, KACY and surrounding areas. Today...low clouds and patchy fog predominate early this morning. The IFR won't be continuous necessarily, with some breaks in the clouds allowing intervals of VFR, but likely will remain temporary as the clouds continue moving northwest off the ocean. If intervals of relatively clear skies last too long, fog can develop as it has at KMIV presently. High confidence overall, but low confidence in timing of changes. Later today, after sunrise, expect low clouds and fog to mix out with VFR conditions developing under cumulus. Winds southeasterly 5- 10 kts. Little chance of showers compared to the last few days. High confidence. Tonight...its more of the same, with low clouds and patchy fog likely to redevelop as the southeast flow continues. Moderate confidence on overall events, low confidence on timing. Outlook... Tuesday...Mainly VFR. Showers and thunderstorms likely holding off until the early evening hours. S to SW winds 5 to 15 kts. Moderate confidence. Tuesday night...VFR with transient restrictions to MVFR and IFR as thunderstorms cross the terminals. Patchy fog possible toward daybreak. Southwest winds 5 to 10 kts...becoming westerly around sunrise. Moderate confidence. Wednesday...VFR. West/ northwest winds around 10 kts. Wind gusts 15 to 20 kts in the afternoon. High confidence. Thursday...VFR with northwesterly winds 5-10 kts throughout the day. Gusts up to 15 kts possible. High confidence. Friday...VFR with northerly winds around 5 kts. High confidence. && .MARINE... Sub-SCA conditions expected all waters through tonight. Main concern will be patchy late night/early morning fog. Winds generally southeasterly 5-10 kts. Outlook... Tuesday...Sub-SCA conditions. South winds mainly 5-15 kts. Some gusts up to 20 kts possible. Seas 3 to 4 ft. Tuesday night...Sub-SCA conditions. South winds veering around from the west 5-15 kts with gusts up to 20 kts. Seas 3 to 4 ft. Wednesday...Sub-SCA conditions. Southwest to west winds 10 to 15 kts. Seas 2 to 3 ft. Thursday...Seas 2 to 3 feet with mainly northwesterly winds near 10 kts. Friday...Seas 2 to 3 feet with mainly northerly winds veering easterly with time at 10-15 kts. Rip Currents... A light SE swell will be in place along the coasts today, along with an onshore flow generally 5 to 15 MPH. Breaking waves will be around 1 to 2 feet. This will result in a LOW risk for the development of dangerous rip currents along the Jersey Shore and Delaware beaches. Flow will turn more southerly on Tuesday, with a medium period south to southeast swell. Breaking waves will be around 1 to 2 feet. This will result in a LOW risk for the development of dangerous rip currents along the Jersey Shore and Delaware beaches. && .PHI WATCHES/WARNINGS/ADVISORIES... PA...None. NJ...None. DE...None. MD...None. MARINE...None. && SYNOPSIS...Haines/Wunderlin NEAR TERM...RCM SHORT TERM...Haines LONG TERM...Haines AVIATION...Haines/Kruzdlo/RCM MARINE...Haines/Kruzdlo/RCM
Hazardous weather outlook, Aug 29, 4:14 AM EDT, 1 hour 8 minutes before
Hazardous Weather Outlook National Weather Service Mount Holly NJ 414 AM EDT Mon Aug 29 2022 DEZ001>004-MDZ012-015-019-020-NJZ001-007>010-012>027-PAZ054-055- 060>062-070-071-101>106-300815- New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD-Queen Annes- Talbot-Caroline-Sussex-Warren-Morris-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Carbon-Monroe-Berks-Lehigh-Northampton- Delaware-Philadelphia-Western Chester-Eastern Chester- Western Montgomery-Eastern Montgomery-Upper Bucks-Lower Bucks- 414 AM EDT Mon Aug 29 2022 This Hazardous Weather Outlook is for central Delaware, northern Delaware, southern Delaware, northeast Maryland, central New Jersey, northern New Jersey, northwest New Jersey, southern New Jersey, east central Pennsylvania, northeast Pennsylvania and southeast Pennsylvania. .DAY ONE...Today and tonight. Hazardous weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Showers and thunderstorms are likely late Tuesday afternoon and Tuesday evening. Isolated instances of damaging winds and flooding are possible, primarily northwest of Interstate 95. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to standard operating procedures. ANZ430-431-450>455-300815- Delaware Bay waters north of East Point NJ to Slaughter Beach DE- Delaware Bay waters south of East Point NJ to Slaughter Beach DE- Coastal waters from Sandy Hook to Manasquan Inlet NJ out 20 nm- Coastal waters from Manasquan Inlet to Little Egg Inlet NJ out 20 nm- Coastal waters from Little Egg Inlet to Great Egg Inlet NJ out 20 nm- Coastal waters from Great Egg Inlet to Cape May NJ out 20 nm- Coastal waters from Cape May NJ to Cape Henlopen DE out 20 nm- Coastal waters from Cape Henlopen to Fenwick Island DE out 20 nm- 414 AM EDT Mon Aug 29 2022 This Hazardous Weather Outlook is for Atlantic coastal waters and Delaware Bay Waters. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 29, 4:08 AM EDT, 1 hour 14 minutes before
Special Weather Statement National Weather Service Mount Holly NJ 408 AM EDT Mon Aug 29 2022 DEZ001>004-MDZ012-015-019-020-NJZ009-010-012>027-PAZ070-071- 101>106-291200- New Castle-Kent-Inland Sussex-Delaware Beaches-Kent MD- Queen Annes-Talbot-Caroline-Hunterdon-Somerset-Middlesex- Western Monmouth-Eastern Monmouth-Mercer-Salem-Gloucester-Camden- Northwestern Burlington-Ocean-Cumberland-Atlantic-Cape May- Atlantic Coastal Cape May-Coastal Atlantic-Coastal Ocean- Southeastern Burlington-Delaware-Philadelphia-Western Chester- Eastern Chester-Western Montgomery-Eastern Montgomery-Upper Bucks- Lower Bucks- Including the cities of Wilmington, Dover, Georgetown, Rehoboth Beach, Chestertown, Centreville, Easton, Denton, Flemington, Somerville, New Brunswick, Freehold, Sandy Hook, Trenton, Pennsville, Glassboro, Camden, Cherry Hill, Moorestown, Mount Holly, Jackson, Millville, Hammonton, Cape May Court House, Ocean City, Atlantic City, Long Beach Island, Wharton State Forest, Media, Philadelphia, Honey Brook, Oxford, West Chester, Kennett Square, Collegeville, Pottstown, Norristown, Lansdale, Chalfont, Perkasie, Morrisville, and Doylestown 408 AM EDT Mon Aug 29 2022 ...Patchy dense fog early this morning... Patchy dense fog has developed across portions of the Delaware Valley and the Delmarva. Local visibility may drop to one quarter mile or below. When driving early this morning, use caution and be prepared for rapidly changing visibilities, use low beams, and slow down. Fog should dissipate after sunrise. rcm
Nearby
Dense Fog Advisories in New Jersey, 2022Dense Fog Advisories in Maryland, 2022Dense Fog Advisories in Delaware, 2022Every dense fog advisory in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.